Illinois, 2001

Tornado in Illinois, May 31, 2001

May 31, 2001 · NWS LSX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 31, 1:00 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, May 31, 1:00 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
200 PM CDT THU MAY 31 2001

SFC MAP SHWD LOWEST SFC PRESSURE IN STL...BUT UIN IS REPORTING SE
WIND...SFC LOW BETWEEN STL AND IRK...MOVING SLOWLY NE.  WEAK FLW NW
OF THIS LOW...SO ANY SIGNIFICANT SPEED WL BE AFT 00Z.  MESOETA SHOWD
-2 TO -4 LIS AROUND AND E OF STL THIS AFTN AND EARLY EVE...SO KP
SCT OF SHRA AND FEW TSTMS MAINLY E OF STL AREA THIS AFTERN AND THIS
EVE.

ETA AND AVN SHWD STRNG VORTMAX PUSHNG INTO NEN MO BY LATE FRI AFTN
INTO FRI NGT...MESOETA QPF SHOWD SIGNIFICANT RAIN IN CNTRL AND ERN
MO FRI EVE AND SRN MO DURING FRI NGT. SO GO WITH LIKELY FOR FRI NGT
IN FCST.  MAV AND FWC TEMPS FCST LOOKS OK.

IN THE EFP...NEXT CHC FOR RAIN WL BE MON AND MON NGT...THEN A MILD
WX PTN THRU MID WEEK.  NW FLW WL AND WITH A SFC COOL HI WL GIVE
ANOTHER WEEK OF MILD WX...WITH HIGHS IN 70S AND LOWS IN THE 50S.

.STL...NONE.

In the hours before

Special weather statement, May 31, 10:30 AM CST, 3 hours 38 minutes before
ILZ058>060-064-065-069-070-074-079-095-097>102-MOZ018-019-026-027-034
>036-041-042-047>052-059>065-072>075-084-085-099-010100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1130 AM CDT THU MAY 31 2001

THREAT:  THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE
SOUTHERN HALF OF ILLINOIS.

WHEN:  THIS AFTERNOON AND TONIGHT.

SITUATION: SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A
WARM FRONT OVER SOUTHERN ILLINOIS THIS AFTERNOON AND TONIGHT.  ALSO
FEW OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WIND AND LARGE
HAIL.

The radar

The St Louis radar (KLSX), 88 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Madison

When
May 31, 2:08 PM CST to 2:10 PM CST
Where
Madison County, Highland
Rating
F0
Path length
0.2 mi
Path width
50 yd
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
38.733, -89.667

A small tornado formed near Highland High School causing minor damage, but a lot of shook up people. The tornado passed over the school gymnasium ripping 6 air conditioner units off their bases. Minor damage also occurred to the roof of the gym and to the ceiling of the second story classrooms. The tornado then crossed Route 160 causing some minor damage to farm outbuildings.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2001Every state in 2001This day in weather historyThe tornado archive for Illinois, 2001Warnings in Illinois, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258321.